Alert archive / Illinois / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 90, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Apr 20, 2023, 4:34 PM CDT for Calhoun County, Greene County, Jersey County, Illinois; Lincoln County, Missouri. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 20, 2023, 4:34 PM CDT (21:34 UTC)
- Expired
- Apr 20, 2023, 5:15 PM CDT
- In force
- 41 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
Counties Calhoun County, IL, Greene County, IL, Jersey County, IL, Lincoln County, MO
The radar
The St Louis radar (KLSX), 40 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 4:50 PM CDT | HAIL 0.7 | 1 W Winfield, MO | |
| Apr 20, 4:59 PM CDT | HAIL 1 | Fieldon, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 1:20 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1678 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 251 m²/s²
- 0-3 km storm-relative helicity
- 289 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
578
WUUS53 KLSX 202134
SVRLSX
ILC013-061-083-MOC113-202215-
/O.NEW.KLSX.SV.W.0090.230420T2134Z-230420T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
434 PM CDT Thu Apr 20 2023
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Central Calhoun County in southwestern Illinois...
Southwestern Greene County in southwestern Illinois...
Southwestern Jersey County in southwestern Illinois...
Northeastern Lincoln County in east central Missouri...
* Until 515 PM CDT.
* At 434 PM CDT, a severe thunderstorm was located over mainly rural
areas of Lincoln County, moving northeast at 50 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Trained weather spotters reported ping pong ball size
hail 2 miles southeast of Troy.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Winfield, Hardin, Old Monroe, Fieldon, Batchtown, Foley,
Otterville, Michael, Meppen, Beechville, and Nutwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
&&
LAT...LON 3893 9076 3911 9088 3930 9052 3904 9035
TIME...MOT...LOC 2134Z 240DEG 45KT 3901 9083
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Elmore4 follow-up statements
637 WWUS53 KLSX 202145 SVSLSX Severe Weather Statement National Weather Service St Louis MO 445 PM CDT Thu Apr 20 2023 ILC013-061-083-MOC113-202215- /O.CON.KLSX.SV.W.0090.000000T0000Z-230420T2215Z/ Calhoun IL-Greene IL-Jersey IL-Lincoln MO- 445 PM CDT Thu Apr 20 2023 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR CENTRAL CALHOUN...SOUTHWESTERN GREENE...SOUTHWESTERN JERSEY AND NORTHEASTERN LINCOLN COUNTIES... At 445 PM CDT, a severe thunderstorm was located near Winfield, moving northeast at 50 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Winfield, Hardin, Old Monroe, Fieldon, Batchtown, Foley, Otterville, Michael, Meppen, Beechville, and Nutwood. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3893 9076 3911 9088 3930 9052 3904 9035 TIME...MOT...LOC 2145Z 240DEG 45KT 3906 9066 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ Elmore
469
WWUS53 KLSX 202155
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
455 PM CDT Thu Apr 20 2023
MOC113-202205-
/O.CAN.KLSX.SV.W.0090.000000T0000Z-230420T2215Z/
Lincoln MO-
455 PM CDT Thu Apr 20 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LINCOLN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southwestern Illinois.
LAT...LON 3906 9036 3899 9067 3905 9071 3909 9068
3911 9068 3926 9049
TIME...MOT...LOC 2155Z 240DEG 43KT 3909 9055
$$
ILC013-061-083-202215-
/O.CON.KLSX.SV.W.0090.000000T0000Z-230420T2215Z/
Calhoun IL-Greene IL-Jersey IL-
455 PM CDT Thu Apr 20 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTH CENTRAL CALHOUN...SOUTHWESTERN GREENE AND WEST CENTRAL
JERSEY COUNTIES...
At 455 PM CDT, a severe thunderstorm was located near Hardin, moving
northeast at 50 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Hardin, Fieldon, Batchtown, Otterville, and Nutwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3906 9036 3899 9067 3905 9071 3909 9068
3911 9068 3926 9049
TIME...MOT...LOC 2155Z 240DEG 43KT 3909 9055
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Elmore581
WWUS53 KLSX 202159
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
459 PM CDT Thu Apr 20 2023
ILC013-202209-
/O.CAN.KLSX.SV.W.0090.000000T0000Z-230420T2215Z/
Calhoun IL-
459 PM CDT Thu Apr 20 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CALHOUN COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southwestern Illinois.
LAT...LON 3906 9036 3901 9058 3903 9057 3905 9059
3907 9058 3908 9059 3914 9062 3916 9062
3926 9049
TIME...MOT...LOC 2159Z 240DEG 45KT 3912 9049
$$
ILC061-083-202215-
/O.CON.KLSX.SV.W.0090.000000T0000Z-230420T2215Z/
Greene IL-Jersey IL-
459 PM CDT Thu Apr 20 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHWESTERN GREENE AND WEST CENTRAL JERSEY COUNTIES...
At 459 PM CDT, a severe thunderstorm was located 7 miles southeast of
Hardin, moving northeast at 50 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Hardin, Fieldon, Otterville, and Nutwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3906 9036 3901 9058 3903 9057 3905 9059
3907 9058 3908 9059 3914 9062 3916 9062
3926 9049
TIME...MOT...LOC 2159Z 240DEG 45KT 3912 9049
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Elmore515
WWUS53 KLSX 202209
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
509 PM CDT Thu Apr 20 2023
ILC061-083-202219-
/O.EXP.KLSX.SV.W.0090.000000T0000Z-230420T2215Z/
Greene IL-Jersey IL-
509 PM CDT Thu Apr 20 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GREENE AND WEST
CENTRAL JERSEY COUNTIES WILL EXPIRE AT 515 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southwestern Illinois.
LAT...LON 3906 9036 3901 9058 3903 9057 3905 9059
3907 9058 3908 9059 3914 9062 3916 9062
3926 9049
TIME...MOT...LOC 2209Z 240DEG 45KT 3918 9036
$$
ElmoreWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:48 PM CDT, 46 minutes earlier.
Area forecast discussion, Apr 20, 3:48 PM CDT, 46 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 348 PM CDT Thu Apr 20 2023 .SHORT TERM... (Through Late Friday Night) Issued at 344 PM CDT Thu Apr 20 2023 .Key Messages... 1.) Ongoing severe event through early this evening. Primary threat remains large hail initially, but a transition to damaging winds is expected. A tornado or two is also possible. 2.) Much colder air will move into the region this weekend. So there is the potential for a widespread freeze Sunday morning and widespread frost, localized freeze Monday morning. Storms have developed ahead of the cold front and continue to move east across the forecast area as of 20z. Discrete supercells will eventually transition to a mix mode as the effective bulk shear becomes more parallel to the boundary through the late afternoon early evening hours. Even though the cold front will exit the forecast area between 03z and 06z Friday, there will be lingering showers and a few storms on the backside of the cold front as a shortwave slides northeast along the boundary into the Ohio Valley overnight. Can expect some heavier rainfall amounts in portions of southeast Missouri, possibly between one and two inches, but it will be over a 6 hour period so do not expect any flooding threats at this time. Otherwise, skies will begin to clear out from northwest to southeast tonight. Lows will be a bit chillier, in the low 40s to low 50s. Then on Friday a secondary cold front will slide southeast through the region. Just expect increasing clouds as the front moves through, though a few stray showers are possible over far southeastern portions of the forecast area. Highs will be near normal in the 60s. As a surface ridge builds across the region much colder air will filter in, lows Friday night will be in the low 30s to low 40s. Byrd .LONG TERM... (Saturday through Next Thursday) Issued at 344 PM CDT Thu Apr 20 2023 As the ridge builds in for the weekend, 850mb temperatures will dip below zero across the region, still at least 2 to 3 std dev below average per the latest NAEFS and GEFS. So highs on Saturday will be in the mid 40s. The coldest temperatures will be Sunday morning with lows dipping down into the upper 20s to mid 30s, at least 10 to 15 degrees below normal. So with lighter winds, clear skies and cold temperatures, there is still the potential for a widespread freeze. Then on Sunday night/Monday morning even with lows moderating a bit, they will be in the low to mid 30s, so could see localized freeze/widespread frost. Beyond that, surface ridge will begin to slowly slide off to the east as a weak upper level ridge builds in, allowing temperatures to moderate through next week, but remain a bit below normal. Otherwise, a shortwave will come onshore over the Pacific Northwest on Monday and the trough will deepen over the western CONUS. Some differences in timing, strength and location with this system, but some agreement that precipitation chances will return to the region beginning Monday night. Will see several rounds of rain through the work week. Byrd && .AVIATION... (For the 18z TAFs through 18z Friday Afternoon) Issued at 1249 PM CDT Thu Apr 20 2023 Showers and storms have begun to develop ahead of the cold front over central Missouri. So have MVFR visibilities at KCOU and KJEF with onset of TAF valid time. Activity should exit these locations by 21z. Otherwise, as activity moves east it will move into KUIN between 19z and 21z, while St. Louis metro area will see storms move in between 20z and 23z. Once line of storms moves through, will see lingering showers for St. Louis metro area TAFs through 06z Friday. As for winds, gusty south to southwest winds will veer to the northwest behind the cold front, then diminish by early this evening. Friday morning winds will back to the west and pickup once again. Byrd && .PRELIMINARY POINT TEMPS/POPS... Saint Louis 52 67 42 54 / 70 10 10 5 Quincy 43 64 36 48 / 10 0 0 5 Columbia 44 66 37 51 / 5 5 0 0 Jefferson City 44 68 37 53 / 10 5 0 0 Salem 50 63 40 53 / 100 30 20 5 Farmington 47 67 39 57 / 100 20 10 5 && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Apr 20, 4:06 PM CDT, 28 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 406 PM CDT Thu Apr 20 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-212115- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 406 PM CDT Thu Apr 20 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms will continue to move across much of the area through tonight. A few thunderstorms could be severe through early this evening, with large hail and damaging winds the primary threats. The threat of tornadoes is lower but cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report any hail, damaging winds, and tornadoes to the National Weather Service. Byrd
In the hours before
Local storm report, Apr 20, 4:17 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
417 PM CDT THU APR 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM HAIL 5 S HAWK POINT 38.90N 91.14W
04/20/2023 M0.70 INCH WARREN MO EMERGENCY MNGR
&&
PWLocal storm report, Apr 20, 4:20 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
420 PM CDT THU APR 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM HAIL 3 NNE WARRENTON 38.86N 91.13W
04/20/2023 M1.75 INCH WARREN MO TRAINED SPOTTER
&&
MMGLocal storm report, Apr 20, 4:28 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
428 PM CDT THU APR 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 3 NNW WRIGHT CITY 38.87N 91.04W
04/20/2023 M0.50 INCH WARREN MO TRAINED SPOTTER
&&
MMGLocal storm report, Apr 20, 4:30 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
430 PM CDT THU APR 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL 2 SE TROY 38.96N 90.95W
04/20/2023 M1.50 INCH LINCOLN MO PUBLIC
REPORT FROM MPING: PING PONG BALL (1.50
IN.).
&&
CVKINGLocal storm report, Apr 20, 4:32 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
432 PM CDT THU APR 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM HAIL 2 WNW MOSCOW MILLS 38.96N 90.95W
04/20/2023 M1.50 INCH LINCOLN MO TRAINED SPOTTER
&&
MMGLocal storm report, Apr 20, 4:34 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
434 PM CDT THU APR 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM HAIL 3 ENE TROY 38.99N 90.92W
04/20/2023 U0.75 INCH LINCOLN MO PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&
CVKINGThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 11:58 AM CDT | River Flood Warning | LSX | Calhoun | 35 days |
| Apr 20, 11:58 AM CDT | River Flood Warning | LSX | Pike | 34 days |
| Apr 20, 11:58 AM CDT | River Flood Warning | LSX | Pike | 34 days |
| Apr 20, 11:58 AM CDT | River Flood Warning | LSX | Adams | 26 days |
| Apr 20, 1:51 PM CDT | Severe Thunderstorm Warning | LSX | Adams | 39 min |
| Apr 20, 2:34 PM CDT | Severe Thunderstorm Warning | LSX | Adams | 26 min |
| Apr 20, 2:46 PM CDT | Severe Thunderstorm Warning | LSX | Pike | 44 min |
| Apr 20, 3:26 PM CDT | Severe Thunderstorm Warning | LSX | Greene, Pike | 34 min |
| Apr 20, 4:06 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Greene, Jersey | 39 min |
| Apr 20, 5:16 PM CDT | Severe Thunderstorm Warning | LSX | Greene, Jersey, Macoupin, Montgomery | 44 min |
| Apr 20, 1:13 PM CDT | Severe Thunderstorm Warning | LSX | Lewis, Marion, Shelby | 47 min |
| Apr 20, 1:29 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Ralls | 46 min |
| Apr 20, 1:36 PM CDT | Severe Thunderstorm Warning | LSX | Boone, Callaway, Cole, Moniteau | 39 min |
| Apr 20, 1:59 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Pike, Ralls | 46 min |
| Apr 20, 2:04 PM CDT | Severe Thunderstorm Warning | LSX | Boone, Callaway | 41 min |
| Apr 20, 2:36 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Callaway, Lincoln, Montgomery, Pike | 39 min |
| Apr 20, 3:11 PM CDT | Severe Thunderstorm Warning | LSX | Callaway, Gasconade, Montgomery, Osage | 49 min |
| Apr 20, 3:37 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Montgomery, Warren | 38 min |
| Apr 20, 4:12 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Saint Charles, Warren | 32 min |
| Apr 20, 5:07 PM CDT | Severe Thunderstorm Warning | LSX | Reynolds | 18 min |
| Apr 20, 5:11 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Reynolds | 21 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2023Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.